Advertisement

Malaria-drug diagnosis for 'coward' GI

WASHINGTON, June 4 (UPI) -- A doctor says a U.S. soldier charged with cowardice is suffering from brain damage likely caused by an anti-malaria drug he was given in Iraq.

Staff Sgt. Georg-Andreas Pogany was diagnosed this week with "likely Lariam toxicity," according to medical records from Naval Medical Center San Diego reviewed by United Press International.

Advertisement

Pogany suffered a panic attack in Iraq last year after seeing a dead body and was charged by the Army with cowardice, an offense punishable by death and a charge not seen since the Vietnam era, which ended almost 30 years ago. The charge later was reduced to dereliction of duty.

Pogany's tests this week showed eye and ear abnormalities and balance problems consistent with reported side effects of the drug, the medical records said. He is one of 10 troops diagnosed in the past few weeks with damage to the brainstem and vestibular, or balance, system after being given the drug while serving in Iraq or Afghanistan.

Panic attacks are among the known side effects of Lariam and its generic form.

Latest Headlines